May 22, 2013

Fampyra diaries

I've recently been started for the second time on the MS drug Fampyra. It's been approved for use in people with Multiple Sclerosis to aid walking speed and ability.
I tried it back in January and had to stop it because of overwhelming vertigo  - I think there were a bunch of factors at play there, from recovery from a trip to Cuba to the flu, to a urinary tract infection (one of the known side effects of Fampyra, and unusual for me). Now that I've recovered from those things, I thought I'd give it another go.
It's not inexpensive. A monthly dose costs upwards of $600. My drug insurance doesn't cover it, though I can write it off on my taxes, I suppose. So it's gotta be good for me to continue it.
When I tried it last time, my walking dramatically improved. I could walk much further and faster and for a longer time - a significant change in all three parameters. But is it worth the money?
While the drug, a potassium channel blocker, is approved to help with walking, I am wondering if it will also have an effect on other functions affected by MS.
Here's what the MS Society of Canada has to say about the drug:

Details
Biogen Idec Canada announced that FAMPYRA (fampridine sustained release tablets or fampridine SR) is now available for prescription in Canada. Health Canada approved
PrFAMPYRA™ on February 10, 2012 for the symptomatic improvement of walking in adults with multiple sclerosis (MS) with walking disability (EDSS 3.5-7). FAMPYRA is the first approved treatment for walking impairment in adults with MS.

Fampridine blocks tiny pores, or potassium channels, on the surface of nerve fibres, which may improve the conduction of nerve signals in along nerve fibres whose insulating myelin coating has been damaged by MS.

Common side effects of fampridine include urinary tract infection, difficulty sleeping, dizziness, headache, nausea, weakness, back pain, problems with balance, MS relapse, burning, tingling or itching of the skin, irritation of the nose and throat, constipation, indigestion, throat pain. The initial prescription should be for no more than 4 weeks, and assessment for improvement in walking should be carried out within that timeframe.

Please contact your physician for more information about treatment with Fampyra and the FAMPYRA In Motion™ program.

My excellent doctor here has seen improvement in cognition and sensation and urinary function and all that in her other patients as well, which makes a certain amount of sense since the effects are systemic and the conduction, if improved in walking nerves, should also be improved in other central nerve pathways. I've been having problems with my vision for a few months now - blurring and variability - and I am seriously hoping for some improvement. Plus I'd like to be able to walk well enough that I could lose some weight, thus making walking easier even if I'm off the drug.

I thought I'd keep track of things on my blog, in case anyone else is considering the drug. We all know that anecdotal reports don't = truth but maybe my experience will be of use to those of you wondering.

Today I went to the pool, as I do two to three times a week, and swam 32 laps. I can do up to 50 on a really good day but have been generally holding steady at 36 to 40. I felt good, but after two pills (last night and this morning), my body feels different. Meatier, somehow.
I'm somewhat dizzy, and I am having difficulty with typing but that's normal for me. Onwards ho!

3 comments:

Anonymous said...

Hello,
I've come across your blog a few times through internet searches and find it informative and helpful. I hope that sharing my experiences might add to this.

I'm currently taking Tecfidera, Fampyra and Baclofen (also Coversyl for blood pressure). Happily, all are completely covered by the insurance we buy through the union I belong to. I started Fampyra recently (in the fourth week now) after an exacerbation (I think "attack" might be a more appropriate word)that resulted in monoparesis of my right leg. This was the worst thing to happen to me besides a severe bout of depression several months earlier. I work in construction and it would be a disaster for me to have any permanent walking impairment. After one week and taking a course of prednisone (one gram a day for five days)my leg slowly came back to life over about another week's time. I was still left with a bad limp and weakness in my leg and started Fampyra. My contact at Biogen said I should notice some change after just two days if it was to work at all; only about 40% of those who try it experience improvement, so after three days I began to worry. It took about a full week to make a difference I could be certain of and another to improve my strength and limp enough for me to try to go back to work. I don't think I'll ever recover everything I lost to the paralysis (we never really do after and "exacerbation" do we?), but now I can stop looking into what my prospects for vocational retraining, disability benefits, early retirement and keeping my house are like.

Anonymous said...

Hello again,
I forgot to mention side effects from the Fampyra. For me it has been some itching and flushing on the inside of my forearms that is quite similar to what the Tecfidera causes in my face: it looks like a mild sunburn (including lighter patches around my eyes that look as if I had been wearing sunglasses)but on my face it is less itchy and more tingly. The only other thing I'm reasonably sure I can blame on Fampyra is intense lower back pain and stiffness. I thought the Baclofen would help but taking more made no difference. I tried the generic version of Robaxacet (something I have used frequently in the past and had on hand) and found it works quite well, almost eliminating the problem.

Dabble and the Mad Sow said...

Interesting...I haven't had any of these except for the increase in spasticity in my legs which also leads to frequent waking at night (according to my FITBIT).
I'm on my third straight month now and walking very painfully of late - it's so hard to know if there's a benefit or not when the disease keeps moving the goalposts!